Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2013 (2013), Article ID 138959, 4 pages
Case Report

Severe Diltiazem Poisoning Treated with Hyperinsulinaemia-Euglycaemia and Lipid Emulsion

1Polyvalent Intensive Care Unit, São Francisco Xavier Hospital, West Lisbon Hospital Centre, 1449-005 Lisbon, Portugal
2Faculty of Medical Sciences, New University of Lisbon, 1169-056 Lisbon, Portugal

Received 10 April 2013; Accepted 5 May 2013

Academic Editors: C. Diez, M. Egi, C. Lazzeri, K. Lenz, W. S. Park, and K. S. Waxman

Copyright © 2013 Nadine Monteiro et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Introduction. Calcium channel blockers (CCBs) drugs are widely used in the treatment of cardiovascular diseases. CCB poisoning is associated with significant cardiovascular toxicity and is potentially fatal. Currently, there is no specific antidote and the treatment of CCB poisoning is supportive; however, this supportive therapy is often insufficient. We present a clinical case of severe diltiazem poisoning and the therapeutic approaches that were used. Case Report. A 55-year-old male was admitted to the intensive care unit (ICU) after voluntary multiple drug intake, including extended release diltiazem (7200 mg). The patient developed symptoms of refractory shock to conventional therapy and required mechanical ventilation, a temporary pacemaker, and renal replacement therapy. Approximately 17 hours after drug intake, hyperinsulinaemia-euglycaemia with lipid emulsion therapy was initiated, followed by progressive haemodynamic recovery within approximately 30 minutes. The toxicological serum analysis 12 h after drug ingestion revealed a diltiazem serum level of 4778 ng/mL (therapeutic level: 40–200 ng/mL). Conclusions. This case report supports the therapeutic efficacy of hyperinsulinaemia-euglycaemia and lipid emulsion in the treatment of severe diltiazem poisoning.